Winter Storm, Yellowstone National Park
- When
- March 15, 5:00 PM MST to March 17, 1:00 AM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Persistent west-southwest flow of 35 to 45 mph brought moisture to the mountains of northwest Wyoming. Warm temperatures hindered snowfall accumulation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Persistent west-southwest flow of 35 to 45 mph brought moisture to the mountains of northwest Wyoming. Warm temperatures hindered snowfall accumulation. Still, storm totals of 8 to 14 inches occurred over the southern half of Yellowstone National Park. Some notable amounts were 14 inches at Two Ocean Plateau SNOTEL and 13 inches at Grant Village. Wind gusts of 20 to 30 mph were frequent throughout the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 15, 3:04 PM MST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 404 PM MDT SUN MAR 15 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY THE MAIN GULF OF ALASKA LOW WILL EJECT A SERIES OF SHORTWAVES ACROSS THE PACIFIC NORTHWEST AND THE NORTHERN ROCKIES. THE FIRST FEATURE...NOW A CLOSED CIRCULATION OFF THE WASHINGTON COAST...WILL TRACK ACROSS MONTANA AS AN OPEN SHORTWAVE TONIGHT. THEN THE NEXT DISTINCT SHORTWAVE WILL TRACK EAST NORTHEAST AS A SHEARED SHORTWAVE WELL TO OUR NORTH ACROSS NORTHERN MONTANA MONDAY NIGHT. THERE WILL BE WEAKER FAST MOVING FEATURES IN BETWEEN THESE FEATURES DURING THIS TIME FRAME PARADING ALONG IN THE STRONG WEST SOUTHWEST FLOW. ALTHOUGH THE PRIMARY UPPER ATMOSPHERIC DYNAMICS WILL REMAIN WELL TO OUR NORTH INCLUDING QG FORCING OVER MONTANA...THE FAST WEST SOUTHWEST...INITIALLY DIFFLUENT FLOW...WILL PROVIDE OUR WESTERN ZONES WITH A CLASSIC OPPORTUNITY TO RECEIVE COPIOUS AMOUNTS OF SNOWFALL TONIGHT THROUGH MONDAY NIGHT AS THIS WILL RESULT IN A STRONG OROGRAPHIC COMPONENT. THAT IS ALL THESE AREAS NEED FOR A GOOD HEAVY SNOW...ESPECIALLY IN THE WESTERN MOUNTAINS. THE AFOREMENTIONED SHORTWAVES TO THE NORTH WILL ENHANCE THE WEST SOUTHWEST FLOW. THE HEAVIEST SNOWFALL SHOULD OCCUR IN THE NORTHWEST MTNS WHERE 22 TO 28 INCHES OF SNOW WILL LIKELY FALL WITH UP TO 18 INCHES EXPECTED ACROSS SOME OF THE REST OF THE WESTERN MTNS. 6 TO 12 INCHES IS EXPECTED ACROSS THE LOWER ELEVATIONS. UPGRADED THE WINTER STORM WATCH TO A WARNING VALID FROM 00Z TONIGHT THROUGH 12Z TUE. THERE WILL BE A RESPITE IN THE HEAVY SNOWFALL IN THE VALLEYS MONDAY AFTERNOON WHERE THE SNOW WILL MIX WITH OR CHANGE TO RAIN FOR A FEW HOURS WHEN H7 TEMPS REACH -4C. WITH NEGATIVE LIFTED INDICES...AN ISOLATED LIGHTNING STRIKE CANNOT BE RULED OUT IN THE WEST MONDAY AFTERNOON. THE STRONG WEST SOUTHWEST FLOW WILL ENCOURAGE 50 TO 60 MPH WIND GUSTS ACROSS THE HIGHER PEAKS...EAST SLOPES OF THE WIND RIVER AND THE ABSAROKA MTNS AS WELL AS SOUTH PASS WHICH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW WITH OCCASIONAL WHITE OUT CONDITIONS. EAST OF THE DIVIDE...STRONG DOWNSLOPE WINDS WILL KEEP TEMPS IN THE 50S AND 60S DURING THIS TIME FRAME. MAVCPR INDICATES 31 KNOT WINDS SO WENT WITH 50 MPH WIND GUSTS FOR CPR MONDAY. A BACKDOOR COLD FRONT WILL PUSH SOUTH ACROSS AREAS NORTH OF THE OWL CREEK AND EAST OF THE BIG HORN MTNS MTNS MONDAY NIGHT SHIFTING THE WINDS TO THE NORTH BUT WILL WASH OUT WHEN IT GETS AS FAR SOUTH AS CPR. EXPECT WARMING AND DRYING CONDITIONS TUESDAY AND WEDNESDAY WITH LIGHT PRECIP EXPECTED TO CONTINUE OUT WEST WITH WESTERLY FLOW CONTINUING. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY MODELS HINT AT SOME PRECIP IN THE WESTERN MTS ON WED INTO WED NIGHT. WILL NOT ALTER GOING FORECAST AS IT SEEMS FINE FOR NOW. THURSDAY LOOKS MOSTLY DRY ASIDE FROM A FEW SNOW SHOWERS IN THE NW MTS. GFS/ECMWF HINT AT A SHORTWAVE MOVING ACROSS THE GREAT BASIN THURS NIGHT AND THROUGH COLORADO ON FRIDAY. NOT INCLINED TO ADD ANY PRECIP TO THE SOUTH ZONES THURS NIGHT AND FRIDAY DUE TO UNCERTAINTY OF TIMING AND STRENGTH OF THE SYSTEM BY THE TIME IT REACHES THE FOUR CORNERS. REST OF THE REGION SHOULD BE DRY THU NIGHT AND FRI. FLOW ALOFT TURNS SW ON SAT IN RESPONSE TO A STRONG TROUGH APPROACHING THE WESTERN UNITED STATES. SLIGHT CHANCE OF PRECIP IN THE WESTERN MTS ON SAT FOR NOW. THE TROUGH MOVES CLOSER SAT NIGHT AND SUNDAY WITH THE GFS FASTER THAN THE ECMWF BY 00Z MON. HAVE INCREASED THE CHANCE OF PRECIP IN THE WEST SAT NIGHT AND SUNDAY. AS FOR TEMPS...THE MODELS HAVE TRENDED BACK TO A MILD PERIOD WED THROUGH FRIDAY AND THUS HAVE WARMED HIGHS A BIT FOR THOSE DAYS. SATURDAY SHOULD BE MILD AHEAD OF THE TROUGH. NEXT SUNDAY WILL SEE COOLER HIGHS IN THE WEST AND SLIGHT COOLING CENTRAL AND EAST ZONES IF THE GFS TIMING IS CORRECT. THE ECMWF HAS VERY MILD HIGHS FOR NEXT SUNDAY AS IT IS SLOWER WITH THE TROUGH. USED A BLEND FOR HIGHS NEXT SUNDAY LEANING TOWARD MILDER SOLUTION. && .AVIATION... A MOIST WESTERLY FLOW CAN BE EXPECTED OVER WYOMING THE NEXT FEW DAYS. CONSEQUENTLY...OROGRAPHICALLY FAVORED AREAS OF WESTERN WYOMING SHOULD HAVE CONTINUOUS SNOWFALL. MODERATE TO HEAVY SNOW CAN BE EXPECTED AT TIMES...ESPECIALLY FROM THE TETONS INTO YELLOWSTONE PARK. MVFR CONDITIONS WILL BE VERY COMMON THROUGH MONDAY WITH OCNL IFR ACROSS THE WESTERN VALLEYS INCLUDING KJAC. IN ADDITION...HIER MOUNTAIN RIDGES AND PEAKS WILL REMAIN OBSCURED DUE TO THE CLOUDS AND SNOW. THE LOWER ELEVATIONS OF WEST CENTRAL WYOMING WILL BE MILD AND WINDY THE NEXT FEW DAYS WITH VFR CONDITIONS. HOWEVER...STRONG WEST TO SOUTHWEST WINDS WILL IMPACT PORTIONS OF THE REGION...INCLUDING A LINE FROM KRKS TO KCPR INTO MONDAY. IN FACT...THIS PATTERN WILL CONTINUE FOR MOST OF THE WEEK AHEAD. && .FIRE WEATHER... MODERATE TO HEAVY SNOW WILL FALL OVER THE WESTERN MOUNTAINS AND VALLEYS OF WYOMING...SPCLY MONDAY AND MONDAY NIGHT. THE SNOW WILL COMBINE WITH GUSTY WEST TO SOUTHWEST WINDS...RESULTING IN AREAS OF BLOWING AND DRIFTING SNOW. OVERALL...ADDITIONAL SNOWPACK AND COLD TEMPS ARE A CERTAINTY THIS WEEK WEST OF THE CONTINENTAL DIVIDE. EAST OF THE DIVIDE BELOW 8000 FT...WINDY AND DRY CONDITIONS ARE EXPECTED EARLY THIS WEEK. THIS WILL DRIVE DOWN RELATIVE HUMIDITIES...SPCLY DURING THE DAYTIME HOURS. SOUTHWEST WINDS GUSTING TO NEAR 50 MPH WILL BE COMMON OVER THE WIND PRONE AREAS OF WEST CENTRAL WYOMING. HIGH TEMPS IN THE LOWER ELEVATIONS EAST OF THE DIVIDE THROUGH TUESDAY ARE EXPECTED TO BE WELL ABOVE NORMAL IN THE UPPER 50S TO LOWER 60S. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM MDT TUESDAY FOR WYZ001-002- 012>015-023>025. && SHORT TERM...LIPSON LONG TERM...AR AVIATION...KPL FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 315 PM MDT SUN MAR 15 2009 WYZ001>020-022>030-161100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 315 PM MDT SUN MAR 15 2009 ...WINTER STORM WARNING IS IN EFFECT UNTIL EARLY TUESDAY MORNING FOR MOST WESTERN WYOMING MOUNTAIN AND VALLEY LOCATIONS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT AND MONDAY SNOW WILL INTENSIFY OVER FAR WESTERN WYOMING TONIGHT. MODERATE TO HEAVY SNOW ALONG WITH WIDESPREAD AREAS OF BLOWING SNOW WILL BE COMMON THROUGH LATE MONDAY. SNOWFALL AMOUNTS COULD EASILY RANGE FROM ONE TO TWO FEET...ESPECIALLY IN THE HIGHER MOUNTAINS. SIGNIFICANT IMPACT TO TRAVEL IS ANTICIPATED WITH SNOWPACKED ROADS AND PASSES...AS WELL AS REDUCED VISIBILITY CAUSED BY THE BLOWING SNOW. IN ADDITION...SOUTHWEST WINDS WILL IMPACT MUCH OF WEST CENTRAL WYOMING THROUGH MONDAY. THE WINDS COULD BE VERY STRONG OVER THE EASTERN ABSAROKAS AND FROM THE GREEN MOUNTAINS TO NEAR CASPER MOUNTAIN. WIND GUSTS COULD REACH 55 MPH THROUGHOUT THE DAY MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY THE SNOW ACROSS FAR WEST AND NORTHWEST WYOMING WILL CONTINUE INTO TUESDAY. UP TO THREE FEET OF SNOWFALL IS POSSIBLE IN THE TETONS...THE GROS VENTRE RANGE...THE ABSAROKA MOUNTAINS AND PARTS OF YELLOWSTONE NATIONAL PARK BY TUESDAY AFTERNOON. SIX TO TWELVE INCHES OF SNOW ARE LIKELY IN THE JACKSON VALLEY AS WELL. WEST TO SOUTHWEST WINDS WILL ALSO CONTINUE...CREATING BLOWING AND DRIFTING SNOW AND ADDING TO TRAVEL DIFFICULTY ACROSS WESTERN WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO STAY UP TO DATE ON THIS WINTER STORM AND REPORT SNOWFALL AMOUNTS AND SIGNIFICANT REDUCTION IN VISIBILITY TONIGHT AND MONDAY. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150709.